MAUDE Adverse Event Report: COVIDIEN MFG SOLUTIONS S.A. MAHURKAR; CATHETER, HEMODIALYSIS, NON-IMPLANTED

COVIDIEN MFG SOLUTIONS S.A. MAHURKAR; CATHETER, HEMODIALYSIS, NON-IMPLANTED
Model Number 8888135193
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Death (1802); Blood Loss (2597)
Date of Event 01/05/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, postoperatively, the nurse found that the patient had pulled his internal jugular hemodialysis catheter which had a leak, and blood was spurting from the hub.It was found out that the catheter remained fully inserted and sutured in place.It was stated that rrt was called, and while the nurse was holding pressure, the patient began agonal breathing and became unresponsive.A code blue was called and at that time patient was pulseless.Compression and cpr (cardio-pulmonary resuscitation) was initiated, the patient was intubated, and acls (advanced cardiac life support) protocol was initiated.Another swat (specialized workforce for acute transport) nurse who was involved with the code, took over holding pressure on the neck and used his finger to clamp the right arm of the catheter, which was missing the hub and from which blood was spurting.The code was unsuccessful and the patient expired.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, postoperatively, the nurse found that the patient had pulled his internal jugular hemodialysis catheter, and blood was spurting from the hub.It was reported that there was complete separation at the red extension, which came apart from the tubing (catheter).The red plastic fitting came out of the actual tube/catheter but did not break.It was reported that enough force was used by the patient to pull it apart.It was also reported and found out that the catheter remained fully inserted and sutured in place on the patients shoulder as instructed on the ifu (instructions for use), the catheter was still in the right jugular vein and still sutured in place when the device was pulled and separated.There was blood loss of approximately 250-500cc.It was stated that rrt was called, and while the nurse was holding pressure, the patient began agonal breathing and became unresponsive.A code blue was called and at that time patient was pulseless.Compression and cpr (cardio-pulmonary resuscitation) was initiated, the patient was intubated, and acls (advanced cardiac life support) protocol was initiated.Another swat (specialized workforce for acute transport) nurse who was involved with the code, took over holding pressure on the neck and used his finger to clamp the right arm of the catheter from which blood was spurting.The code was unsuccessful, and the patient expired.It was stated that the blood loss caused cardiac arrest and was related to the patients death.Patient has been reported to have mental confusion.No cleaning agents was utilized in the catheters entirety as with the exit site.The dressing that was used was the dressing that came with the product, no cleaning agent was used, the patient was not responsible for any type of catheter maintenance.There was no protocol change for cleaning agents.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
MAHURKAR
Common Device Name
CATHETER, HEMODIALYSIS, NON-IMPLANTED
Manufacturer (Section D)
COVIDIEN MFG SOLUTIONS S.A.
edificio b20, calle #2
alajuela 20101
MDR Report Key8482730
Report Number3009211636-2019-00074
Device Sequence Number1471053
Product Code MPB
UDI-Device Identifier10884521006492
UDI-Public10884521006492
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K030209
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8888135193
Device Catalogue Number8888135193
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2019
Supplement Date Received by Manufacturer05/17/2019
06/20/2019
Initial Report FDA Received Date04/04/2019
Supplement Report FDA Received Date06/13/2019
07/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age64 YR
Patient Weight50